Clostridium difficile (CD) bacteria which can be part of the normal intestinal flora in as many as 50% of children under age two, and less frequently in individuals over two years of age. C. difficile is the major cause of pseudomembranous colitis and antibiotic associated diarrhea.
CD-associated disease occurs when the normal intestinal flora is altered, allowing it to flourish in the intestinal tract and produce a toxin that causes a watery diarrhea. Repeated enemas, prolonged nasogastric tube insertion and gastrointestinal tract surgery increase a person's risk of developing the disease. The overuse of antibiotics, especially penicillin (ampicillin), clindamycin and cephalosporins may also alter the normal intestinal flora and increase the risk of developing CD diarrhea.
CD diarrhea is confirmed by the presence of a toxin in a stool specimen. A positive culture for CD without a toxin assay is not sufficient to make the diagnosis of CD- associated disease. Endoscopic findings are useful in diagnosis of pseudomembranous colitis.
Individuals with CD-associated disease shed spores in the stool that can be spread from person to person. Spores can survive up to 70 days in the environment and can be transported on the hands of health care personnel who have direct contact with infected patients or with environmental surfaces (floors, bedpans, toilets etc.) contaminated with CD.
Strict adherence to hand washing techniques and the proper handling of contaminated wastes (including diapers) are effective in preventing the spread of the disease. Environmental surfaces contaminated with C. difficile spores should be cleaned with an effective disinfectant, like bleach. Limiting the use of antibiotics will lower the risk of developing CD diarrhea.
In three reports released Dec. 2005 by the CDC and the New England Journal of Medicine, researchers identified the strain responsible for the Quebec cases (where 200+ died during an outbreak in 2003), determined that the same strain is present throughout the United States, and described other cases outside of hospitals. Taken together, the research indicates that the bacteria poses a widening health problem, researchers said.
"There is a new strain of Clostridium difficile that is causing epidemics in many hospitals in the United States," said John G. Bartlett of Johns Hopkins University School of Medicine in Baltimore, who co-wrote an editorial in the journal.
As soon as CD disease is diagnosed, any current antibiotic therapy should be reassessed. Patients with severe toxicity or unresolved diarrhea may need to have their antibiotic treatment modified to use drugs not known to result in CD diarrhea. Patients should be monitored for dehydration and electrolyte imbalance following prolonged bouts of diarrhea. Antidiarrheal agents such as Lomotil or Imodium have been shown to increase the severity of symptoms and should not be taken.